Mumsnet has not checked the qualifications, experience, or professional qualifications of anyone posting on Mumsnet Talk and cannot be held responsible for any advice given on the site. If you have any serious medical concerns we would urge you to consult your GP.

Levothyroxine side effects

(17 Posts)
Mummalish Sat 06-Oct-12 20:38:34

Been on levothyroxine for a few months. Recent side effects include very itchy, dry scalp and itchy arms.

Anyone had this. Never ever had itchy dry scalp before.

doglover Sat 06-Oct-12 21:47:46

I take these tablets and haven't noticed these side effects. Check with GP?

They are symptoms of an underactive thyroid so I would be getting a blood test if you haven't had one very recently

Fairylea Sat 06-Oct-12 21:54:47

You shouldn't have any side effects as you are just replacing a hormone you are deficient in. (I am on thyroxine).

The symptoms you describe are symptoms of thyroid disorder itself. It can take a few months for the thyroxine to balance your levels. Leave it a while longer then request another blood test to check you are on the correct dose if your symptoms do not improve.

Mummalish Sat 06-Oct-12 22:05:35

Will have a check up soon and will discuss with GP. Funny thing is, since my original dose was increased, I actually started feeling better, not so exhausted etc. so confused about sudden itchiness.

IwishIwasmoreorganised Sat 06-Oct-12 22:07:28

Have you started taking / eating / doing anything else differently recently?

Fairylea Sat 06-Oct-12 22:08:13

It might be completely unrelated. You know cold weather and everything else smile

Mummalish Sat 06-Oct-12 22:15:01

Hoping its unrelated, don't need anything else. Done/ eaten nothing out if ordinary.

Mummalish Maybe a different shampoo/shower gel/soap powder or a changed formulation for one of those?

RockinD Sun 07-Oct-12 09:37:46

It's actually quite common to have allergic reactions, not to the levo itself but to the fillers used in making up the tablets, so if your levels are OK, you may need to look into this.

Mummalish Sun 07-Oct-12 19:22:46

Interesting, can't wait to get on the correct dose of levo and to not scratch head all day!

ArthurPewty Sun 07-Oct-12 19:28:41

Thyroxine should have no "side effects".

The effects of too little are the effects of an underactive thyroid.
The effects of too much are the effects of an overactive thyroid.

It is very, very possible to have effects from both lists, as both lists cross over massively. Too much T4 can cause symptoms as well as too little T3, at the same time, so you can get symptoms such as weight loss and hair falling out nd palpitations at the same time as dry skin or whatever.

Mummalish Sun 07-Oct-12 22:06:16

So essentially, my dose could be either too low or too high?

ArthurPewty Mon 08-Oct-12 07:29:44

Yeah but most likely you're undermedicated - most people are because their GPs go by TSH, which, once you're diagnosed, doesnt mean what it used to mean.

HazleNutt Mon 08-Oct-12 14:28:22

what rockin said - could you try a different brand?

Mummalish Mon 08-Oct-12 18:24:16

Really hope doc takes me seriously, took them ages to diagnose me hypo.

ivykaty44 Mon 08-Oct-12 21:21:34

i am hyperthyroid and when I am to hyper I get really itchy

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now